Alert archive / Kansas / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 366, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 23, 1996, 10:23 PM CDT for Morton County, Stevens County, Kansas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 23, 1996, 10:23 PM CDT (03:23 UTC)
- Expired
- Jul 23, 1996, 10:55 PM CDT
- In force
- 32 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
Counties Morton County, KS, Stevens County, KS
The radar
The Dodge City radar (KDDC), 154 km from the middle of the area, began a volume at 03:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 3.4 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1696 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 1591 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 196 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 8.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KDDC 240324 SVRDDC KSC129-189-240355- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 1023 PM CDT TUE JUL 23 1996 THE NATIONAL WEATHER SERVICE IN DODGE CITY KS HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1055 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHWEST KANSAS ...MORTON COUNTY ...WESTERN STEVENS COUNTY THE MAIN THREAT WILL BE DAMAGING WINDS IN EXCESS OF 70 MPH. AT 1021 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY DODGE CITY DOPPLER RADAR AND SPOTTER REPORTS 4 MILES NORTH NORTHEAST OF ROLLA MOVING SOUTH SOUTHEAST AT 35 MPH. THIS SEVERE THUNDERSTORM WILL BE NEAR... ROLLA BY 1025 PM CDT WILBURTON BY 1025 PM CDT FETERITA BY 1025 PM CDT HUGOTON BY 1035 PM CDT ELKHART BY 1025 PM CDT A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. WHEN SEVERE THUNDERSTORMS ARE OCCURRING...MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS PASSED. CICCONE/STOUT &
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 3:50 PM CDT, 6 hours 33 minutes earlier.
Area forecast discussion, Jul 23, 3:50 PM CDT, 6 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 345 PM CDT TUE JUL 23 1996 SHORT... S/WV TRF ANALYZED IN WYOMING THIS AM (50H) INTERACTING WITH VERY UNSTABLE AIRMASS IN E COLO AND W KS. TRW FIRED VERY...VERY RAPIDLY NORTH OF GLD THIS PM. THIS IS JUST THE START. MODELS SOMEWHAT (SUPRISINGLY) CONSISTENT WITH THIS S/WV (EXCPT AVN)...MVG IT ACRS THE CWA NXT 12/24 HRS. STRONG (AT LEAST FOR SUMMER) MID/UPR LVL WIND FIELD ABOVE INCREASING LOW LVL S/SE FLOW...ALONG WITH THE S/WV AND VERY UNSTABLE AIR TO ALLOW FOR SVR DEVELOPMENT...INCLUDING TORNADOES. HEAVY RAIN WILL ALSO BE A THREAT AND THOUGHT ABOUT A FLASH FLOOD WATCH. BUT...WITH THE FAIRLY QUICK STORM MOVEMENT...THE THREAT IS LESSENED. THE ONLY EXCEPTION WLD BE FOR TRAINING. WL STL HAV TO WATCH CLOSELY. WENT NEAR GUID ON TEMPS BUT ABOVE ON POPS...ESPLY AVN. LONG... CONTINUED NW FLOW WITH OCCASIONAL S/WV'S. THNK OVERNIGHT MCS WL BE MOVING OUT IN THE AM SO WENT WITH DECREASING POPS. ATMOS SHOULD BE STABALIZED TMRW. MORE STORMS PSBL TMRW NIGHT IF CONVECTION MOVES OFF THE FRONT RANGE. THNK THREAT SHLD BE FURTHER WEST AS EASTERN CWA SHOULD BE STABLIZED ENUF...BUT STILL NOT RULING OUT. KEPT POPS OUT FOR THUR.SDAY BUT THREAT OF CONVECTION VERY LATE IN THE DAY. DDC 062/082 062/082 063 733 GCK 061/081 062/082 062 733 EHA 063/082 064/083 064 733 LBL 064/082 063/083 063 733 HYS 061/080 060/082 061 722 P28 065/086 066/087 065 743 HUTTON
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 7:35 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Hodgeman | 45 min |
| Jul 23, 8:08 PM CDT | Severe Thunderstorm Warning | DDC | Scott | 47 min |
| Jul 23, 8:20 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Kiowa | 50 min |
| Jul 23, 8:28 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Kearny | 62 min |
| Jul 23, 8:39 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Scott | 46 min |
| Jul 23, 8:48 PM CDT | Tornado Warning | DDC | Finney | 32 min |
| Jul 23, 9:09 PM CDT | Tornado Warning | DDC | Hamilton | 31 min |
| Jul 23, 9:15 PM CDT | Severe Thunderstorm Warning | DDC | Comanche, Kiowa | 45 min |
| Jul 23, 9:23 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray | 47 min |
| Jul 23, 9:30 PM CDT | Severe Thunderstorm Warning | DDC | Kearny | 60 min |
| Jul 23, 9:44 PM CDT | Severe Thunderstorm Warning | DDC | Stanton | 51 min |
| Jul 23, 9:46 PM CDT | Severe Thunderstorm Warning | DDC | Grant | 64 min |
| Jul 23, 9:58 PM CDT | Severe Thunderstorm Warning | DDC | Comanche | 62 min |
| Jul 23, 10:10 PM CDT | Severe Thunderstorm Warning | DDC | Morton | 35 min |
| Jul 23, 10:27 PM CDT | Severe Thunderstorm Warning | DDC | Ford | 48 min |
| Jul 23, 11:37 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Meade | 33 min |
| Jul 23, 11:41 PM CDT | Severe Thunderstorm Warning | DDC | Seward | 34 min |
| Jul 24, 4:33 PM CDT | Severe Thunderstorm Warning | DDC | Hodgeman | 47 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.